Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 129, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2006, 6:03 PM EDT for Carroll County, Patrick County, Virginia. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2006, 6:03 PM EDT (22:03 UTC)
- Expired
- Jul 4, 2006, 7:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:05 PM EDT | TSTM WND DMG | 2 N Stuart, VA | LARGE TREE DOWN ON CENTRAL ACADEMY ROAD |
| Jul 4, 6:10 PM EDT | TSTM WND DMG | 6 Ne Stuart, VA | LARGE TREE DOWN ON POLEBRIDGE ROAD |
| Jul 4, 6:15 PM EDT | TSTM WND DMG | Cana, VA | LARGE TREES BLOWN DOWN ACROSS ROADS NEAR CANA. |
| Jul 4, 6:30 PM EDT | TSTM WND DMG | 5 W Ararat, VA | LARGE TREES DOWN ON WILLIS GAP ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 042203
SVRRNK
VAC035-141-042300-
/O.NEW.KRNK.SV.W.0129.060704T2203Z-060704T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT TUE JUL 4 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 700 PM EDT
* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES EAST OF BUFFALO
RIDGE TO STUART TO LAMBSBURG. THESE STORMS WERE MOVING SOUTHEAST
AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CANA...
BUFFALO RIDGE...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 8006 3656 8041 3658 8083 3669 8064
3679 8015 3677 8011
$$
JJ2 follow-up statements
000
WWUS51 KRNK 042237
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT TUE JUL 4 2006
VAC035-141-042300-
/O.CON.KRNK.SV.W.0129.000000T0000Z-060704T2300Z/
PATRICK VA-CARROLL VA-
636 PM EDT TUE JUL 4 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN CARROLL AND PATRICK COUNTIES...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A COUPLE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED NEAR CRITZ AND NEAR CANA. THE STORMS WERE MOVING
SOUTHEAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENNS
STORE
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3656 8006 3656 8041 3658 8083 3669 8064
3679 8015 3677 8011
$$
JJ000
WWUS51 KRNK 042253
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT TUE JUL 4 2006
VAC035-141-042302-
/O.EXP.KRNK.SV.W.0129.000000T0000Z-060704T2300Z/
PATRICK VA-CARROLL VA-
652 PM EDT TUE JUL 4 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL AND
PATRICK COUNTIES EXPIRES AT 700 PM EDT...
THE SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED
AND WILL ALSO BE MOVING OUT OF THE AFFECTED COUNTIES BY 700 PM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 8006 3656 8041 3658 8083 3669 8064
3679 8015 3677 8011
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 4, 2:40 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT TUE JUL 4 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... NICE THETA-E/INSTABILITY BOUNDARY LINED UP FROM KY THROUGH SRN VA ATTM...WITH TSRA FIRING ALONG IT. MORE CONVECTION ALONG THE FRONT ACROSS THE OHIO VALLEY. WILL BE FOLLOWING CLOSE TO THE NAM SOLUTION...EXCEPT FOR ABOUT 3-6 HOURS SLOWER THAN NAM IN CLEARING THINGS OUT THURSDAY. WITH THAT IN MIND...BEST LIFT WILL BE ACROSS THE WEST TONIGHT...SPREADING NORTHEAST INTO THE SHD VLY OVERNIGHT. HAVE RAISED POPS TO CAT IN THE FAR WEST...TO LIKELYS AGAINS THAT. CONVECTION ONGOING ALONG THETA-E SFC BOUNDARY SHOULD WEAKEN ONCE THE SUN GOES DOWN...SO THERE COULD BE A LULL IN ACTIVITY OVERNIGHT BEFORE FRONTAL DYNAMICS COME INTO PLAY. WED-THU MORNING WILL BE STORMY WITH HEAVY RAIN EXPECTED. WILL BE ISSUING A FLOOD POTENTIAL OUTLOOK BASED ON THIS. LOOKS LIKE THINGS SHOULD START CLEARING FROM NW TO SE BY THU AFTN- THU EVENING...WITH COOLER/DRIER HIGH PRESSURE ARRIVING FRIDAY. WENT AT OR BELOW MAV MOS ON TEMPS BASED ON MORE CLDS/PRECIP. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SFC HIGH WILL KEEP THE AREA DRY THROUGH THE WEEKEND AND AT OR BELOW NORM ON TEMPS...AAS 5H TROUGH REMAINS OVERHEAD. HEIGHTS BEGIN TO RISE AGAIN EARLY NEXT WEEK...WITH A WEAK FRONT HEADING TOWARD THE FORECAST AREA IN THE MON NIGHT-TUE TIME FRAME. FOR NOW JUST HAVE LOW CHANCE/SLIGHT CHANCE OF PRECIP MON NIGHT-TUESDAY...WITH TEMPS HEATING BACK UP TOWARD JULY NORMS. && .AVIATION... SURFACE DEW POINTS REMAIN WELL INTO THE 60S. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...RESULTING IN MVFR TO IFR VISIBILITIES. ONCE THE STORMS DIMINISH AFTER 03Z TONIGHT EXPECT MVFR FOG AND HAZE. AS THE SLOW MOVING FRONT APPROACHES THE AREA...WIDEPSREAD SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE MOUNTAINS WEDNESDAY MORNING. CEILINGS AND VISIBILITIES WILL BE MVFR TO IFR WEST OF THE BLUE RIDGE 12-18Z WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WHP/AMS
Hazardous weather outlook, Jul 4, 3:44 AM EDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 AM EDT TUE JUL 4 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 344 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION BY WEDNESDAY AND PERSIST THROUGH WEDNESDAY NIGHT. THIS COULD LEAD TO SIGNIFICANT RAINFALL OVER PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE EAST ON WEDNESDAY NIGHT. FLOODING MAY AGAIN BECOME AN ISSUE ON CREEKS AND STREAMS AS WELL AS MAIN STEM RIVERS INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 4, 4:47 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 6 N BURNT CHIMNEY 37.19N 79.83W
07/04/2006 FRANKLIN VA LAW ENFORCEMENT
5 LARGE TREES BLOWN DOWN IN THE HARDY AREA
&&
DOCLocal storm report, Jul 4, 5:03 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 5 S CHRISTIANSBURG 37.07N 80.40W
07/04/2006 MONTGOMERY VA TRAINED SPOTTER
LARGE TREE BLOWN DOWN ON CHILDRESS ROAD NEAR RINER
&&
DOCLocal storm report, Jul 4, 5:06 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG BURNT CHIMNEY 37.10N 79.83W
07/04/2006 FRANKLIN VA LAW ENFORCEMENT
LARGE TREES BLOWN DOWN AND POWER LINES DOWN ON LONG
ISLAND DRIVE
&&
DOCLocal storm report, Jul 4, 5:08 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL CANA 36.58N 80.67W
07/04/2006 M0.75 INCH CARROLL VA TRAINED SPOTTER
&&
DOCSpecial weather statement, Jul 4, 5:11 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EDT TUE JUL 4 2006 NCZ001-018-019-042215- ASHE-WATAUGA-WILKES- 511 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE... THUNDERSTORMS WITH GUSTY WINDS...VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SMALL HAIL WILL AFFECT LOCATIONS ALONG THE BLUE RIDGE...BETWEEN BLOWING ROCK AND SUMMIT THROUGH 615 PM. IF TRAVELING THE PARKWAY OR OTHER NEARBY ROADS...USE CAUTION...AS VISIBILITIES WILL BE GREATLY REDUCED IN THE HEAVY THUNDERSTORMS. 05
Local storm report, Jul 4, 5:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 W PENHOOK 36.98N 79.71W
07/04/2006 M0.75 INCH FRANKLIN VA PUBLIC
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 53 min |
| Jul 4, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 39 min |
| Jul 4, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 64 min |
| Jul 4, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 32 min |
| Jul 4, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 58 min |
| Jul 4, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 63 min |
| Jul 4, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 53 min |
| Jul 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 63 min |
| Jul 4, 6:17 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jul 4, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 60 min |
| Jul 4, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 60 min |
| Jul 4, 7:01 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 79 min |
| Jul 4, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.